spironolactone affects your voice?


#1

i was reading through the side effects of spironolactone, and one of them is apparently “deepening of voice”…
is this true? i have gender issues and am very worried whether or not this is the case…
i was taken off of cyproterone when i was in the hospital (some stupid doctor figured it could be causing depression - which it wasnt. he was just trying to impress my parents, cos they wanted to brush the whole gender thing under the carpet…)
sigh. anyways…


#2

Since you are interested in antiandrogens, I assume you plan to transition to female, or at least achieve some degree of feminization.

Most information on hormones on the internet will not be accurate for you, since you are doing something with them that most people won’t (changing from male to female).

Antiandrogens may help with body hair and may halt additional facial hair, but they will not get rid of existing facial hair. If you are young, antiandrogens can be extremely helpful in avoiding masculinization.

For reliable information on hormones and their effects for those with gender issues, please see:

http://www.tsroadmap.com/physical/hormones.html


#3

thank you very much. :smile:

i noticed on jennifer-o’s page… there is mention of the “deeping of voice” under the list of side effects, but not much elaboration past that…

so, is it true??? are there any anecdotes of this happening to people who are transsexual?

i hate my voice enough as it is… i really cant let that happen to me.


#4

Can you cite the page where you found that comment?


#5

sure. :smile:

http://www.jennifer-o.com/Hormones/m2f/spironolactone.htm

its listed under “Adverse Reactions, Other”…


#6

That side effect occurs in non-TS females only. Spironolactone can have an effect on estrogen reception, which can cause a menopause-like deepening of the voice due to hormonal changes in non-TS females taking antiandrogens. Less estrogens can sometimes cause a deepening of the voice.

And no, it doesn’t work the other way. Estrogens will not affect the voice of a TG woman unless her voice is still changing during puberty.

And it doesn’t matter how deep your voice is, if you practice enough, you can get it to sound completely female.

There are a lot of resources online for discussing these matters-- we need to limit it to hair removal here.


#7

I posted this question here since the topic was spirnolactone. I am not a TS. I am a male and have been diaganosed with hirsutism. I have been prescribed by my endocrinologist for proscar (5mg) and spirnolactone (first starting at 400mg/day but at this point I am at 100 mg/day). I also recieve laser hair removal treatments with alexandrite laser twice per year on my legs and arms. I do all this because aside from having a hirsute condition I hate body hair. My goal is to reduce as much as possible (even eliminate) body hair. After 5 months on meds my body hair growth seems to be slowing and has allowed my laser treatments to last longer and therefore I feel that my condition is under control. However, at this point I have tenderness in my breast area and assocatied swelling. It is unsightly and gives the appearance of breat development. I am concerned that spirnolactone is the reason for this very unwanted side effect. I would like to know if possibly I should consider switching to fludimide as an alternative to spirnolactone. My doctors(and my)approach to my problem is to block DHT with proscar in conjunction with with spironolacotone except that spironolactone also seems to catabolize tesosterone and encourage estrogen production. I believe this may the cause of the swelling. I know that fludimide blocks receptors on hair foliciles as does spirnolactone but does not encourage estrogen production. I will be discussing this option with my doctor but I would like to be informed before I do, so any guidance you could give would really help me. I ask for the guidance because I feel you are a good girl and would generally like to help others. Thanks Andrea.

[ July 31, 2002, 06:13 PM: Message edited by: y0-b ]


#8

Anti-androgens are very dose sensitive, so you should discuss this side effect with your doctor. The tenderness is quite likely associated with the spironolactone.

You will probably be given a reduced dosage of one or both, and maybe taken off one. Once you get a good T count, I’m guessing the temporary tenderness you feel will subside.


#9

hi, thank you. I feel you are correct in that spirnolactone is the reason and I will most probably be given a lower dose or taken off. My concerns are; 1. with a lower dose of sprino I feel its not effective (below 200 mg) but at the same time if the dose is 200mg or greater I get swelling; is a lower dose (50-100 mg) known to be effective? 2. If I do go off sprino is trying fludimide a sensible alternative to discuss with my Dr.? thank you again, I really appreciate it.

Bye


#10

i think flutimide may be ineffective in non-castrated males…
im not sure though…

maybe finasteride on its own is sufficient?
since in your case you dont actually need low free testosterone levels… you just need an antagonist to its conversion into dht…
im not sure if its healthy to take it without an anti androgen though cos even though finasteride may eliminate dht, it may also make your actual free t levels higher than what would be considered healthy.


#11

y0-b, I can’t really answer your questions about hormones, because I am not qualified to discuss matters of dosages and effects.

Hormones are even more of a complex issue than hair growth, and I have to defer to medical professionals in this area.

This site contains information, not advice. I feel there are some things better left to medical professionals than relying on anecdotal information found online.

I wish I could be of more help, but I’m sure your physician can assist you with answers to your questions.


#12

hi Andrea, thanks and you are right. I guess I just needed to have someone to talk to about my ideas before I see my doctor. It’s not easy for me with sensitive issues and the best way I know how to handle it is to be informed (with facts and with just talking) so that when I see my doctor again I can make the most appropriate decison on what to do next. Ok Andrea, thanks again, bye.

[ August 08, 2002, 06:38 PM: Message edited by: y0-b ]


#13

hi Daniel, thanks for the ideas. I will discuss my blood tests with my doc. and see what my T levels are. She already told me I have a hight T count to begin with so I think my doc. is on the right track with a combo finisteride an anti-androgen to control the high T count. It looks like we just have to find the right dose of spirno (or equivalent) so that is sure to be the topic of discussion on my next doc. visit. It’s in Sept. so I’ll post it for you and Andrea when I find out. Thanks for caring and I really appreciate it. Bye.

[ August 08, 2002, 07:19 PM: Message edited by: y0-b ]


#14

A quick question about Finasteride (Propecia). I read on your other site that it can work to reduce body hair (in addition to its use for reduction of pattern balness). Does the reduction in body hair occur in men as well (it seemed like the other site was referring to use in women)?

If so, how much of a reduction is achievable, generally?


#15

Finasteride can often reduce androgen-induced body hair in both males and females, but it’s usually not used in males due to sexual side effects and feminization that can occur. These are usually not issues for the transgendered, however.

If you plan to go with doses heavy enough to cause complete reuction of androgens, you may find that in a couple of years, your body hair is reduced by 50% or more. Growth rates should also slow.